EDMONTON - A fatality inquiry has ruled an Alberta woman's death at a long-term care facility couldn't have been foreseen because it happened before a warning was issued about the anti-depressant she was taking.
The report says Katherine Lynn Campbell, who is 49, suffered from Huntington's disease and was at the Bethany Care Centre in Camrose, Alta., when she was found dead shortly before Christmas in 2010.
An autopsy found the cause of death to be heart failure due to a toxic buildup of the drug citalopram.
In January 2012, Health Canada warned that consumers should avoid taking a daily dose of citalopram, marketed under a number of brand names Cipralex and Celexa, in excess of 40 milligrams.
The warning followed a statement from the company's distributor, Lundbeck Canada, that doses higher than that can cause abnormal heart rhythms.
The fatality report says Campbell's dose had been increased to 80 milligrams per day at the time of her death.
"In 2011, sometime after Ms. Campbell's death, Health Canada and the Federal Drug Administration in the United States notified the medical community that citalopram in higher dosages had a greater effect on heart arrhythmia than had been previously known and that maximum recommended dosages would be reduced," the report states.
"Since the notification from Health Canada the care centre has reviewed their policies with respect to medications and their use of the drug has been modified."
The report noted that an overdose of citalopram can result in any number of symptoms, including vomiting, sedation, and disturbances in heart rhythm, dizziness, sweating, nausea, tremor, amnesia, confusion and convulsions.
However, it states that the physical and mental conditions caused by Huntington's disease made it virtually impossible for Campbell to recognize and self-report these symptoms if they were present. It says staff at the care centre were sensitive to this and made efforts to note slight changes in her presentation.
Health Canada says 20 milligrams of citalopram per day is the maximum recommended dose for patients who are 65 or older, have liver problems, or take the heartburn treatment cimetidine at the same time.
Also on HuffPost